Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2018, 2:23 PM MDT for Yuma County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 2:23 PM MDT (20:23 UTC)
- Expired
- May 27, 2018, 2:45 PM MDT
- In force
- 22 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:13 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4365 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470
WUUS53 KGLD 272023
SVRGLD
COC125-272045-
/O.NEW.KGLD.SV.W.0065.180527T2023Z-180527T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
223 PM MDT SUN MAY 27 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Yuma County in northeastern Colorado...
* Until 245 PM MDT
* At 222 PM MDT, a severe thunderstorm was located 10 miles south of
Holyoke, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Yuma County.
This includes Highway 385 between mile markers 263 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4044 10209 4032 10216 4036 10239 4044 10236
TIME...MOT...LOC 2022Z 199DEG 34KT 4044 10225
HAIL...1.00IN
WIND...60MPH
$$
TL1 follow-up statement
873
WWUS53 KGLD 272044
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
244 PM MDT SUN MAY 27 2018
COC125-272054-
/O.EXP.KGLD.SV.W.0065.000000T0000Z-180527T2045Z/
Yuma CO-
244 PM MDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YUMA COUNTY WILL
EXPIRE AT 245 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.
LAT...LON 4044 10209 4032 10216 4036 10239 4044 10236
TIME...MOT...LOC 2044Z 199DEG 34KT 4062 10217
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:38 PM MDT, 45 minutes earlier.
Area forecast discussion, May 27, 1:38 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Goodland KS 138 PM MDT Sun May 27 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 137 PM MDT Sun May 27 2018 Main forecast concern will be chance of severe thunderstorms and locally heavy rainfall today into Tuesday night. Satellite showing an amplified pattern from the Pacific into North America. The flow over North America also has a split over the eastern and western portions of the country. Main feature of interest is nearly stationary upper low over the Intermountain West. Satellite is showing a nice tropical moisture connection into the central portion of the country. Tonight...Instability axis looks to set up along and west of the Colorado border. A negatively tilted shortwave will move across the area the night. Some indication that a right rear quadrant of mid level speed max will affect the western portion of the area, above the instability axis, from mid afternoon through the night. The instability and lift parameters have come together with the cap currently gone or nearly gone. Thunderstorms have already formed just to our west and they will continue increase in coverage and intensity. Instability, shear, and composite parameters point toward these storms being able to become severe. Very large hail and damaging winds will be the most likely threats. However, a tornado or two cannot be ruled out. Also precipitable water values of 1 to 1.5 inches along steering flow winds from south to north to make training more likely will create a flash flood threat as well. Monday/Monday night...This period looking a little more uncertain over yesterday. Upper trough, with numerous shortwave troughs rotating trough, and numerous mesoscale boundaries along with an incoming front could cause precipitation to develop about anytime and anywhere. The various large scale high resolution/CAMs guidance are indicating that. Will keep some kind of mention of precipitation around the entire time. If any tendency in the output, it does tend to put the greater chance of precipitation in the eastern portion. Depending on how details work out, storms look to have a good chance to become severe. Lift and severe parameters are about the same to a little better than todays. Locally heavy rainfall still looks possible with continued high PWs and slower storm movement. Different high resolution output are producing rather high rainfall amounts. Tuesday/Tuesday night...Did not spend much time on this period. Mesoscale details will have a dramatic affect on where thunderstorms develop and if they will be severe. Locally heavy rainfall is still possible. Details are too problematic right now to get specific and not too much time to look at it since thunderstorms are currently developing. .LONG TERM...(Wednesday through Saturday) Issued at 259 AM MDT Sun May 27 2018 Aside from some chances for rainfall Wednesday, the period will remain dry. Wednesday an upper level short wave trough will move across the forecast area. The GFS model runs for the last day or so have all shown this trough moving through. However the trough appears to be weak and the 700-500mb lapse rates are approaching moist adiabatic. Current forecast may be too optimistic regarding chances for rainfall Wednesday evening as a result. Models have chances for rainfall extending into Thursday morning as this short wave trough moves across the forecast area. Am highly doubtful of storm activity actually lasting this long due to the rarity of storm activity lasting into the following morning. Usually the upper level short wave trough is much stronger if storm activity is going to last through the night and into the following morning. Even if the trough were stronger, the storm activity is usually east of the forecast area by midnight. The GFS soundings do show deep saturation early Thursday morning as the upper level short wave trough moves through; so the chances for rainfall are not unreasonable, just have low confidence they will actually materialize. After Wednesday the weather will be dry as the ridge builds over the Plains ahead of the next upper level trough. Highs will slowly warm from Wednesday through Friday as a result. Friday night or Saturday the upper level trough will swing through. If the dry line remains east of the forecast area as currently shown, the forecast area will remain dry as the trough swings through. If the dry line ends up being further west, odds of storm development increase when the trough moves through. Accompanying the trough will be a cold front, which will bring temperatures down to near normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1136 AM MDT Sun May 27 2018 Vfr conditions are expected through the period. However, if a strong thunderstorm does move across the site, they could produce mvfr conditions. For Kgld, through 03z southeast winds near 24 knots with gusts to around 33 knots are expected. Thunderstorms move across the site from near 22z to around 03z. At 04z south winds near 18 knots will decrease to around 13 knots by 09z and continue through the rest of the period. Low level wind shear is expected from 09z to 13z. For Kmck, southeast winds from 15 to 20 knots with gusts of 25 to 30 knots are expected. Thunderstorms will be near or at the site from 23z until 04z. From 05z until the end of the period southeast winds of 8 to 12 knots are expected. Low level wind shear will occur from 05z to 12z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...JTL AVIATION...BULLER
Hazardous weather outlook, May 27, 10:06 AM MDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1006 AM MDT Sun May 27 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms will be possible across the Tri-State region for the afternoon and evening hours. A Slight Risk for severe storms is in place for areas mainly along and west of Highway 25. A Marginal Risk is in place for the remainder of the area. Main threats will be damaging winds 60 mph and greater...large hail of at least 1 to 2 inches. The strong winds could cause some blowing dust. A tornado or two cannot be ruled out. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... For Monday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Slight Risk for severe storms. For Tuesday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Marginal Risk for severe storms. Main threats will be damaging winds 60 mph and greater and large hail of at least 1 to 2 inches. There is a little better chance of tornadoes on Monday. Locally heavy rainfall is also possible Monday with any storms. This will create an above normal chance of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening and once again on Monday.
In the hours before
Special weather statement, May 27, 2:13 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
213 PM MDT SUN MAY 27 2018
COZ090-272030-
Yuma County CO-
213 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
230 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Holyoke, moving north at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wauneta.
This includes Highway 385 between mile markers 257 and 269.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.
LAT...LON 4044 10205 4042 10205 4024 10216 4031 10245
4044 10241
TIME...MOT...LOC 2013Z 200DEG 32KT 4035 10231
TLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:13 PM MDT | Special Weather Statement | GLD | Phillips | 17 min |
| May 27, 3:06 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 24 min |
| May 27, 3:25 PM MDT | Special Weather Statement | GLD | Yuma | 20 min |
| May 27, 3:57 PM MDT | Special Weather Statement | GLD | Phillips | 18 min |
| May 27, 4:06 PM MDT | Special Weather Statement | GLD | Kit Carson | 24 min |
| May 27, 4:30 PM MDT | Special Weather Statement | GLD | Kit Carson | 45 min |
| May 27, 4:34 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 26 min |
| May 27, 4:56 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 34 min |
| May 27, 5:11 PM MDT | Special Weather Statement | GLD | Kit Carson, Yuma | 19 min |
| May 27, 5:28 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 32 min |
| May 27, 5:41 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.